Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

$ C$-separated sets in certain metric spaces


Authors: R. F. Dickman, R. A. McCoy and L. R. Rubin
Journal: Proc. Amer. Math. Soc. 40 (1973), 285-290
MSC: Primary 54F15
DOI: https://doi.org/10.1090/S0002-9939-1973-0328882-6
MathSciNet review: 0328882
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: A space $ X$ has Property $ {\text{C}}$ provided that for every separated closed subset $ A$ of $ X$ there exist disjoint closed and connected sets $ {C_1}$ and $ {C_2}$ in $ X$ each of which intersects $ A$ and which contain $ A$ in their union. This property has been used in characterizing unicoherence. A metric space $ X$ has Property $ {\text{S}}$ if for each $ \varepsilon > 0,X$ is the union of a finite number of connected sets each of diameter less than $ \varepsilon $. In this paper a sufficient condition for a space to have Property $ {\text{C}}$ is established and used to show that separable Hilbert space has Property $ {\text{C}}$ and that every connected metric space having Property $ {\text{S}}$ has Property $ {\text{C}}$. It follows from the latter result that every separable, locally connected, connected, rimcompact metric space has Property $ {\text{C}}$. An example is given of a unicoherent, connected, uniformly locally connected, locally arcwise connected, separable metric space that does not have Property $ {\text{C}}$.


References [Enhancements On Off] (What's this?)

  • [1] W. H. Cutler, A triangulation theorem for $ F$-manifolds, General Topology and Appl. 2 (1972), 45-48. MR 0307273 (46:6393)
  • [2] R. F. Dickman, Jr., Some mapping characterizations of unicoherence, Fund. Math. 78 (1973), 27-35. MR 0322834 (48:1195)
  • [3] R. F. Dickman, Jr., and L. R. Rubin, $ C$-separated sets and unicoherence, Fund. Math. (to appear). MR 0334166 (48:12485)
  • [4] V. L. Klee, Jr., A note on topological properties of normed linear spaces, Proc. Amer. Math. Soc. 7 (1956), 673-674. MR 17, 1227. MR 0078661 (17:1227c)
  • [5] K. Morita, On bicompactifications of a semicompact space, Sci. Rep. Tokyo Bunrika Daigaku Sect. A 4 (1952), 222-229. MR 14, 571. MR 0052089 (14:571d)
  • [6] -, On images of an open interval under closed continuous mappings, Proc. Japan Acad. 32 (1956), 15-19. MR 18, 140. MR 0079750 (18:140d)
  • [7] G. T. Whyburn, Analytic topology, Amer. Math. Soc. Colloq. Publ., vol. 28, Amer. Math. Soc., Providence, R.I., 1942. MR 4, 86. MR 0007095 (4:86b)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 54F15

Retrieve articles in all journals with MSC: 54F15


Additional Information

DOI: https://doi.org/10.1090/S0002-9939-1973-0328882-6
Keywords: $ C$-separated, Property $ {\text{C}}$, Property $ {\text{S}}$, Hilbert space manifold
Article copyright: © Copyright 1973 American Mathematical Society

American Mathematical Society